Kentucky, 2003

Flash Flood in Kentucky, August 31, 2003

August 31, 2003 · NWS LMK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 31, 5:39 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 31, 5:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 PM EDT SUN AUG 31 2003

UPDATED ZONES TO ADD FLOOD WATCH FOR THE KENTUCKY COUNTIES. TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR A FEW SOUTHERN
INDIANA COUNTIES.

...PREVIOUS AFD...

.SHORT TERM...

A WARM FRONT WAS LOCATED FROM NORTH OF EVV TO SDF AND JUST SOUTH OF
LEX AT 18Z. S/W ENERGY MOVING ACROSS CENTRAL INDIANA WAS RESPONSIBLE
FOR THE SHOWERS ACROSS THE NORTH PORTION OF OUR COUNTY FORECAST AREA
AND SOUTHERN INDIANA FOR MUCH OF THE MORNING AND EARLY AFTERNOON.
SCATTERED THUNDERSTORMS DEVELOPED THIS AFTERNOON ACROSS THE
SOUTHWEST PORTION OF THE CFA IN THE UNSTABLE AIRMASS SOUTH OF THE
WARM FRONT.

INTERESTING FORECAST FOR THE NEXT FEW DAYS ACROSS THE OHIO VALLEY.
THE MODELS ARE IN GOOD AGREEMENT ON SHIFTING THE WARM FRONT NORTH
INTO CENTRAL ILLINOIS AND INDIANA FROM A SURFACE LOW OVER MISSOURI.
MOISTURE FROM T.D. GRACE WILL STREAM NORTH INTO OKLAHOMA, KANSAS,
AND MISSOURI TONIGHT AND MONDAY AND WORK ITS WAY EAST ALONG THE WARM
FRONT. CURRENT INDICATIONS ARE THAT THE BULK OF THIS MOISTURE WILL
REMAIN NORTH AND WEST OF OUR CFA.

THE SURFACE LOW WILL SHIFT EAST TO OHIO BY TUESDAY MORNING. DURING
THIS TRANSITION, WIND FIELDS WILL INCREASE ACROSS THE LOWER OHIO
VALLEY MONDAY AFTERNOON. WE EXPECT THUNDERSTORMS TO DEVELOP DURING
THE AFTERNOON WITH THE POTENTIAL FOR WIND DAMAGE. FOR THIS REASON
THE SPC AS PUT MUCH OF THE CFA IN A SLIGHT RISK FOR SEVERE WEATHER
MONDAY.

A TRAILING COLD FRONT WILL CROSS KENTUCKY TUESDAY BUT WILL LINGER
ACROSS THE LOWER OHIO AND TENNESSEE VALLEY INTO WEDNESDAY.

.EXTENDED DISCUSSION (WEDNESDAY NIGHT THROUGH SUNDAY)...
BEGINNING OF THE PERIOD STILL CONTAINS MUCH UNCERTAINTY TO WHEN THE
OLD FRONTAL BOUNDARY KICKS OFF TO THE EAST. 12Z GFS INDICATES
REINFORCING SHORTWAVE TROUGH RIDES OVER STALLED BOUNDARY ON THURSDAY
AND GENERATES ANOTHER SFC WAVE AND ADDITIONAL PRECIP. OLD EUROPEAN
INDICATES UPPER TROUGH WILL STILL BE OVER THE OH VALLEY BY NEXT
SATURDAY. FOR NOW WILL CONTINUE A DRY FORECAST ON THURSDAY DUE TO
THE UNCERTAINTY. WILL INCREASE SKY CONDITION TO PARTLY CLOUDY
THROUGH THE PERIOD AND TEMPS A NUDGE BELOW CLIMATOLOGY...AROUND 60
FOR LOWS AND AROUND 80 FOR HIGHS.

.LMK...FFA FOR THE KENTUCKY COUNTIES IN CENTRAL KENTUCKY UNTIL 8 AM
EDT.

JA/JB
Hazardous weather outlook, Aug 31, 10:00 AM EST, 8 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FRONTAL BOUNDARY ACROSS CENTRAL KENTUCKY WILL GRADUALLY LIFT NORTH
THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF THE FRONT. ABUNDANT
MOISTURE ALREADY IN PLACE SUGGESTS THAT SOME OF THE THUNDERSTORMS
WILL PRODUCE VERY HEAVY RAIN...WITH LOCAL FLASH FLOODING A
POSSIBILITY. GUSTY WINDS AND LIGHTNING WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WARM AND VERY HUMID CONDITIONS WILL HELP PROMOTE MORE THUNDERSTORMS
ON LABOR DAY.  ROBUST WIND FIELDS...ON MONDAY AFTERNOON AND MONDAY
NIGHT...MAY ALLOW A FEW STORMS TO REACH SEVERE LIMITS WITH DAMAGING
WINDS POSSIBLE. MEANWHILE...A HEAVY RAIN THREAT WILL ALSO PERSIST
MONDAY.

A COLD FRONT WILL GRADUALLY EDGE ITS WAY THROUGH OUR REGION EITHER
LATE MONDAY NIGHT OR TUESDAY...WITH A CHANCE OF MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS FOR HEAVY RAIN ARE ENCOURAGED THIS AFTERNOON AND
TONIGHT.

JA

The radar

The Jackson,KY radar (KJKL), 112 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
August 31, 6:00 PM EST to 7:00 PM EST
Where
Fayette County, Lexington
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Heavy rains caused area creeks and small streams to flow out of their banks. Roadways, underpasses, and low lying areas were flooded. Several vehicles were stranded in water on Nicholasville and Richmond Roads in Lexington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377099.